Alert archive / Maine / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 45, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2013, 5:38 PM EDT for Aroostook County, Maine. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2013, 5:38 PM EDT (21:38 UTC)
- Expired
- Jul 17, 2013, 6:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:17 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 17, 5:17 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 517 PM EDT WED JUL 17 2013 .SYNOPSIS... A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST THIS EVENING AND CROSSES THE STATE TONIGHT. HIGH PRESSURE BUILDS BACK ACROSS THE REGION THURSDAY AHEAD OF ANOTHER STRONG COLD FRONT FOR LATE FRIDAY NIGHT INTO SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... UPDATE 1715 EDT: HAVE ADJUSTED POP...WEATHER GRIDS AND TEMPERATURE. THE COLD FRONT WILL CROSS NORTHERN ZONES THIS EVENING WITH SEVERE THUNDERSTORMS. THE PRIMARY THREATS ARE WIND AND HEAVY RAIN THAT COULD PRODUCE URBAN AND SMALL STREAM HYDRO ISSUES. THE HYDRO ISSUES ARE MOST LIKELY IN AROOSTOOK COUNTY WHERE THE STRONGEST STORMS AND PWATS ARE FORECAST. THERE IS AN OUTSIDE RISK OF A TORNADO IN NORTHERN AROOSTOOK AS THE COLD FRONT DRAWS CLOSER LATE THIS AFTERNOON. A LINE HAS ALREADY FORMED IN QUEBEC. THIS LINE WILL PROPAGATE TO THE SAINT JOHN VALLEY EARLY THIS EVENING AND MOVE RAPIDLY ACROSS NORTHERN MAINE THIS EVENING...BEFORE WEAKENING AS IT REACHES INTERIOR DOWN EAST AREAS LATER THIS EVENING AND ENCOUNTERS THE MARINE LAYER THAT HAS KEPT TEMPERATURES IN THE 70S IN PORTIONS OF HANCOCK AND WASHINGTON COUNTIES TODAY. THE STORMS ON THIS LINE COULD GENERATE QUITE A BIT OF WIND DAMAGE AS THEY MOVE SOUTHWARD THIS EVENING. CLOUDINESS WITH THE FRONT AND HIGH DEW POINTS WILL PRODUCE A WARM AND HUMID NIGHT WITH LOWS IN THE MID TO UPPER 60S. THE FRONT WILL LEAVE THE FORECAST AREA BY LATE TONIGHT AND SET THE REGION UP FOR A DECENT THURSDAY WITH HIGHS IN THE UPPER 80S FOR BANGOR AND DOWN EAST. UPPER 70S TO NEAR 80 ARE FORECAST IN NORTHERN ZONES. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A WARM FRONT IS EXPECTED TO MOVE NORTHWARD ACROSS THE STATE AT THE BEGINNING OF THIS PERIOD. A COLD FRONT WILL THEN APPROACH FROM THE WEST FRIDAY NIGHT AND MOVE THROUGH THE STATE SATURDAY. THIS WILL RESULT IN SHOWERS AND POSSIBLE THUNDER DURING THE DAY SATURDAY. WILL BLEND THE NAM12..GFS40..SREF..GEM AND ECMWF FOR POPS AND QPF. TEMPERATURE GRIDS INITIALIZED WITH MOSG25 WILL ADJUST MAXIMUM AND MINIMUM TEMPERATURE GRIDS 3 TO 4 DEGREES HIGHER TO CORRECT LOW BIAS. FOR DEW POINT WILL BLEND THE GEM AND ECMWF. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE PERIOD WILL BEGIN WITH A UPPER LEVEL TROUGH AND SURFACE COLD FRONT MOVING SOUTH AND EAST THROUGH THE REGION WITH BEST CHANCES ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA. AS THIS TROUGH MOVES EAST A SURFACE HIGH WILL BEGIN BUILDING EAST. THIS WILL USHER IN COOLER AND DRIER CONDITIONS INTO THE REGION BY EARLY NEXT WEEK. AS WE MOVE INTO MID WEEK EXPECTING THE SURFACE HIGH TO PROGRESS EAST AND MAINE WILL BEGIN TO RECEIVE RETURN FLOW AROUND THE SURFACE HIGH. ANOTHER TROUGH AND SURFACE LOW WILL PROGRESS EAST WITH GENERAL MODEL AGREEMENT. THIS WILL BEGIN TO INCREASE CHANCES OF SHOWERS AT THE END OF THE PERIOD. HIGHS WILL BE NEAR NORMAL AND LOWS GENERALLY BELOW NORMAL FOR MOST OF PERIOD. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: LIFR IN SEVERE THUNDERSTORMS THIS EVENING FROM HUL NORTHWARD. TOPS COULD REACH FL400 WITH HAIL AND GUSTS OVER 60 MPH POSSIBLE WITH SEVERE STORMS. TOWARDS BGR AND BHB...THUNDERSTORMS ARE NOT EXPECTED TO BE AS SEVERE...BUT A MARINE LAYER MAY PRODUCE IFR VIS AND CIG TONIGHT. IFR VIS IN FOG MAY OCCUR NORTH OF HUL AFTER THE THUNDERSTORMS AND BEFORE THE COLD FRONT ARRIVES LATER IN THE NIGHT TO CLEAR THINGS OUT. ALL AREAS WILL BE VFR THURSDAY. SHORT TERM: EXPECT VFR CONDITIONS FRIDAY AND IFR/MVFR CONDITIONS SATURDAY AS A COLD FRONT MOVES. && .MARINE... NEAR TERM: SEAS WILL PICK UP TOWARDS 3 FT THIS EVENING IN A SOUTH SWELL AHEAD OF A COLD FRONT. FOG IS EXPECTED TO DEVELOP TONIGHT OVER THE WATERS BUT DISSIPATE THURSDAY AM. CONTINUE TO ADJUST MODEL WINDS DOWN OVER THE VERY STABLE WATERS. SHORT TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WINDS. WILL ADJUST MODEL BLEND NUMBERS 20 PERCENT LOWER TO ADJUST FOR EXPECTED HIGH BIAS DUE TO BOUNDARY LAYER CONDITIONS OVER COLD SEA SURFACE TEMPERATURE. FOR WAVES: A SOUTHERLY FETCH DEVELOPS FROM THE GULF OF MAINE SOUTHWARD TO THE CAROLINA COAST FRIDAY EVENTING AND PERSISTS THROUGH SATURDAY. EXPECT THE PORTION OF THIS FETCH ACROSS GULF OF MAINE TO BE SUPPRESSED DUE TO BOUNDARY LAYER. WILL INITIALIZE WITH NAM/SWAN OUT TO 0000Z SATURDAY THEN TRANSITION TO WNA/4. HAVE LOWERED WAVE HEIGHTS 1 FOOT BELOW MODEL GUIDANCE. EXPECT PRIMARY WAVES FROM SOUTHERLY FETCH INCREASING 5-6 FEET/7-8 SECONDS. SECONDARY LONG PERIOD SOUTHEASTERLY WAVE GROUP 1 FOOT/9 SECONDS. WILL INCLUDE AREAS OF FOG LATE FRIDAY INTO SATURDAY AS DEW POINTS INCREASE. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE
Hazardous weather outlook, Jul 17, 3:51 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 351 AM EDT WED JUL 17 2013 MEZ001>006-010-011-015>017-029>032-180800- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 351 AM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION LATER TODAY AND INTO THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN POSSIBLE. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHERN AND DOWNEAST MAINE...AWAY FROM THE IMMEDIATE COAST...IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE REGION AND AGAIN ON SATURDAY AS A STRONG COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ050>052-180800- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 351 AM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:55 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 65 min |
| Jul 17, 5:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 44 min |
| Jul 17, 5:08 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jul 17, 5:50 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Jul 17, 5:50 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Jul 17, 6:01 PM EDT | Flash Flood Warning | CAR | Aroostook | 3 hr |
| Jul 17, 6:06 PM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot, Washington | 3 hr |
| Jul 17, 6:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 45 min |
| Jul 17, 6:41 PM EDT | Areal Flood Advisory | CAR | Piscataquis, Somerset | 3 hr |
| Jul 17, 7:18 PM EDT | Special Weather Statement | CAR | Penobscot | 57 min |
| Jul 17, 7:31 PM EDT | Flash Flood Warning | CAR | Aroostook, Penobscot, Washington | 5 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.